How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Michael Salkin Your Own Question
Dr. Michael Salkin
Dr. Michael Salkin, Veterinarian
Category: Vet
Satisfied Customers: 29753
Experience:  University of California at Davis graduate veterinarian with 45 years of experience.
55012488
Type Your Vet Question Here...
Dr. Michael Salkin is online now

Our 7 year old German Shepherd dog has been having problems

Customer Question

Hello
Our 7 year old German Shepherd dog has been having problems with his skin for a few months. Our vet say it could be various things -an allergy, hormone problems but didn't really know what the problem is. She gave us antibiotics and steroid tablets which did ease it but once the course was finished, the symptoms returned and they are getting worse. It is mostly under his arms and his groin area, the skin has turned black and become very thick and he is constantly scratching and licking it. Any advice would be grateful
Submitted: 2 years ago.
Category: Vet
Expert:  Dr. Michael Salkin replied 2 years ago.
I understand your frustration at this time. The changes in his skin - darkening and thickening - is called lichenification and occurs with many chronic disease processes that cause chronic inflammation. Atopy - allergies to environmental allergens such as pollens, molds, dust, and dust mites, etc. - is most often diagnosed when the axillae (armpits) and groin are involved. It's very common for secondary bacterial and yeast infection to arise in these chronically excoriated areas. The proper manner in which to proceed is to perform a cytology (microscopic exam of a small sample of his skin surface) to see if abnormal numbers of bacteria or yeast exist. It's likely that both do and so an antibiotic in the cephalosporin class such as cephalexin (for bacteria) plus ketoconazole (for yeast) should be considered for a minimum of 3-4 weeks and 1 week past clinical signs. An antimicrobial shampoo containing both chlorhexidine and miconazole or ketoconazole would hasten remission of the infections. In this case, clinical signs refers to his constant pruritis (itchiness) and not the skin changes which are likely to be permanent to some degree. An underlying atopy is best addressed not with a corticosteroid which will make treating secondary infections successfully more difficult but, instead, with the new cytokine antagonist oclacitinib which works as well as steroids for controlling the pruritis of allergic dermatitis but without the adverse side effects of the steroids. You also have the option of testing him for offending allergens and then having a desensitizing serum manufactured with which you would treat sublingually or by injections ("allergy shots"). His vet can do the testing for you or you can have a specialist veterinary dermatologist attend to him. Please see here: http://www.rvc.ac.uk/small-animal-referrals/dermatology Please respond with further questions or concerns if you wish.